2021 IAAPT Annual Fall Meeting
Meeting Schedule with Abstracts
8:30 am to 9:00 am - Social Time
9:00 am to 9:10 am - Welcome by David Slaven, Morningside University
9:10 to 9:40 - 30 Minute Presentation
Title of presentation: Physics Roadshow: Demonstrations and Interactive Activities for K12 students
Presenter(s): Tim Kidd
Abstract: The Physics department a the University of Northern Iowa is currently developing a set of activities that aim to excite and educate K12 students. Our idea is based on programs run by many universities across te U.S., but we want to make our program geared towards the needs of K12 educators. Our theme is to create a cohesive set of activities that will not only entertain, but also meet necessary learning goals set by the Next Generation Science Standards. This would include a Large scale demo suitable for a big audience, one or two interactive activities that could be performed by the students in a classroom type setting, and learning materials to link curriculum, activities, and NGSS objectives. We would also post videos and supporting materials online for those who'd like to do things themselves or when travel is not possible. Our work is currently supported in part by a NASA EPSCoR grant, so there will definitely be at least one space related theme. Right now, we are looking for input and feedback for our ideas. We want to create something accessible to a range of audiences, and could also be performed at libraries or for youth groups, but would always be something useful for K12 teachers. Please join to learn more about the effort and, more importantly, tell us what you think.
9:40 to 9:55 - 15 Minute Presentation
Title of Presentation: High-Speed Kinematics Lab
David Olsgaard, Simpson College
Abstract: We present a high-speed kinematics laboratory exercise that introductory physics students find more interesting than the traditional kinematic cart on a track. The ping pong or vacuum cannon, as it has been called, is a fun device that can accelerate a ping pong ball to hundreds of meters per second, allowing it to blast through a pop can or make impressive dents in a plywood board (or drywall!). It's a stunning crowd pleaser and we frequently use it at open houses and for entertaining visitors. We have attempted to harness the fun and fascination of this device for pedagogical purposes by incorporating it into our first-year laboratory for physics majors. Our student learning objectives include: 1) Developing increased comfort with ideas of estimation, dimensional analysis, and upper bounds. 2) Becoming more familiar with the use of the oscilloscope, by learning to use it in single-shot mode for high-speed photo-detection. 3) Learning to convert measured kinematic data into various graphical forms students are familiar with from class.
9:55 to 10:10 - 15 Minute Presentation.
Title of presentation: UNI Physics Courses that lead to Iowa Physics Teaching Endorsement
Presenter(s): Lawrence Escalada and Jeffrey Morgan, University of Northern Iowa
Abstract: The University of Northern Iowa (UNI) Physics Department in collaboration with UNI Continuing Education is offering a schedule of courses for science teachers to complete course requirements for the Iowa Grades 5-12 physics teaching endorsement. The course schedule includes on-line academic year and hybrid summer workshop-type courses that actively engage science teachers involving collaborations with their peers and physics & science education faculty. high school physics curricular resources including PRISMS (Physics Resources and Instructional Strategies to Motivate Students) PLUS and Modeling Instruction, which are aligned with the Next Generation Science Standards (NGSS), are introduced and used to build upon the existing physics contend knowledge and related proficiencies in science practices. Participating teachers learn how to implement the interactive engagement strategies used in these resources in a high school physics classroom with insights and experiences shared from their peers and faculty. The presentation will briefly introduce the schedule and format of courses available for teachers.
10:10 to 10:20 - 10 Minute Rapid Presentation
Title of Presentation: Assessing a Course Learning Objective on Work and Energy Using a Model Rollercoaster
Presenter: Erica J. Kilian, Iowa Lakes Community College
Abstract: Many of us are required to file assessment plans because the Higher Learning Commission examines these during the accreditation process. Our institution and our Science Department have identified "critical thinking and problem solving" as learning objectives. Our course learning objectives for both algebra-based and calculus-based physics include, "Solve problems using concepts of work, energy, power, and momentum". For this purpose, I have designed a workshop lab where students make height and speed measurements on a Pasco Model Rollercoaster setup. They solve a classic problem on loop size and minimum release height. I then apply a rubric I designed in order to evaluate their development.
10:20 to 10:35 - 15 Minute Break
10:35 to 11:05 - 30 Minute Presentation.
Title of presentation: Deriving Ampere’s Law from a Slinky
Presenter(s): Ian Spangenberg, Pleasant Valley High School
Abstract: In a Modeling Physics style experiment, students use data collected in a lab activity to derive a physics equation. In doing so, students see that equations do not just come out of textbooks but rather are relationships amoung physical properties that can be found with simple tools and measurements. Using a Slinky as a solenoid, some Vernier magnetic sensors, and various physics classroom equipment, I will show how students can derive/verify Ampere's Law using data.
11:05 to 11:20 - 15 Minute Presentation
Title of Presentation: Hope for Physics Learning and Teaching: Children Doing Physics
Presenter(s): E. J. Bahng, John Hauptman, Yekaterina Taykalo, Jamal Johnson, Iowa State University
Abstract: We describe a physics content course for future elementary teachers from the School of Education at ISU. This course implements the "Children Doing Physics" curriculum with hands-on experiments of all kinds on tables similar to those in an elementary classroom. These future teachers measure physical quantities, design and build experiments, and perform simple statistical measures that are the same as their future elementary students can do in the classroom. Performance assessment consists entirely of a weekly 5-minute video from each student. We've recently started a Children Doing Physics YouTube Channel.
11:20 to 11:50 - 15 to 30 Minute Presentation
Title of Presentation: Experimental Search for Magnetic Monopoles
Presenter(s): John Hauptman, E. J. Bahng, Iowa State University
Abstract: The magnetic analog to the electron, a so-called magnetic monopole, has been sought for 150 years since the time of Maxwell and his equations but never found. Out of hundreds of search experiments, there have been two reported discoveries (Buford Price at Berkeley and Blas Cabrera at Stanford) neither of which is regarded today as a discovery. We have started an experiment in collaboration with Sehwook Lee (ISU PhD) to search where all the other experiments have not: at low mass (below the electron mass) and at low charge (below the electron charge) starting from the annihilation of a positron on an atomic electron. Our education team will develop a STEM and the Arts (STEAM) packet on electromagnetism that combines principles of the Communities of Practice and major features of the Nature of Science, defined by the AAAS, and outreach programs in rural areas using the STEAM packets.
12:00 pm - Business Meeting